Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 28, 2008, 4:36 PM MDT for Cascade County, Meagher County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2008, 4:36 PM MDT (22:36 UTC)
- Expired
- May 28, 2008, 5:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Cascade County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 60 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 407 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:00 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 28, 3:00 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 300 PM MDT WED MAY 28 2008 .DISCUSSION... TODAY THROUGH FRIDAY...AN UNSETTLED UPPER LEVEL PATTERN WILL EXIST OVER THE FORECAST AREA DURING THE NEXT SEVERAL DAYS...WITH LITTLE MOVEMENT IN A CLOSED AREA OF LOW PRESSURE OFF THE PACIFIC NORTHWEST COAST. HOWEVER...AFTERNOON AND OVERNIGHT TEMPERATURES ARE ANTICIPATED TO BE NEAR THE SEASONAL AVERAGE DURING THE SHORT TERM FORECAST PERIODS. THIS EVENING...LOW AND MID LEVEL ATMOSPHERIC INSTABILITY WILL ALLOW THUNDERSTORM ACTIVITY TO EXIST OVER SOUTHWEST AND NORTH CENTRAL MONTANA. THESE THUNDERSTORMS ARE ANTICIPATED TO DIMINISH TO RAIN SHOWERS AFTER MIDNIGHT. A WEAK UPPER LEVEL STORM SYSTEM WILL FOLLOW THE OVERNIGHT SHOWER ACTIVITY...WITH INCREASED CHANCES OF PRECIPITATION FROM THURSDAY MORNING THRU THURSDAY EVENING ACROSS THE ENTIRE FORECAST AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THURSDAY AFTERNOON AND EVENING ACROSS MOST OF THE FORECAST AREA. BY THURSDAY NIGHT...WEAK HIGH PRESSURE WILL EXIST OVER THE REGION. THIS WEAK HIGH PRESSURE WILL LIKELY BE INSUFFICIENT TO DRY OUT THE AREA...HOWEVER FORECAST PRECIPITATION CHANCES GREATER THAN 30 PERCENT ARE CONFINED TO THE CENTRAL... SOUTHWEST...AND ROCKY MOUNTAIN RANGES BY THIS TIME. BY FRIDAY AFTERNOON...THE NEXT WEAK STORM SYSTEM IS ANTICIPATED TO ARRIVE IN THE REGION. PRECIPITATION AND THUNDERSTORM POTENTIAL WILL INCREASE DURING FRIDAY AFTERNOON ALONG THE CONTINENTAL DIVIDE REGION AND HIGH ELEVATIONS OF SOUTHWEST MONTANA. ZUMPFE FRIDAY NIGHT THROUGH MONDAY NIGHT...WEAK RIDGING AND SOUTHWEST FLOW ALOFT WILL CHARACTERIZE THIS PERIOD. PLENTY OF AVAILABLE MOISTURE AND WARMER TEMPERATURES WILL RESULT IN AN UNSTABLE AIRMASS AND THE DEVELOPMENT OF SHOWERS AND/OR THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING. CONVECTIVE ACTIVITY WILL BECOME A LITTLE MORE WIDESPREAD ON SUNDAY AS AN UPPER TROF MOVES OVER THE PACIFIC NORTHWEST. CONDITIONS WILL BEGIN TO DRY OUT BY THE END OF THE PERIOD AS THE UPPER TROF FORMS A CUT-OFF LOW OVER THE SOUTHWEST UNITED STATES. TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES. TUESDAY AND WEDNESDAY...MODELS SHOW A HIGH PRESSURE RIDGE OVER THE UPPER MIDWEST WITH A TROUGH OVER THE PACIFIC NORTHWEST ON TUESDAY AND OVER THE REGION WEDNESDAY...FOR A GENERALLY MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT. THUS...WILL GO FOR SCATTERED SHOWERS WITH A FEW MAINLY AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES WILL BE CLOSE TO SEASONAL AVERAGE. WILLIAMSON DC && .AVIATION... UPDATED 1745Z. AMPLE LOW LEVEL MOISTURE REMAINS ACROSS THE AREA AND AFTERNOON INSTABILITY WILL DEVELOP ACROSS THE REGION. ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL DEVELOP...MAINLY ACROSS SOUTHWEST MONTANA AND THE WESTERN MOUNTAINS...BUT SEVERE WEATHER IS NOT EXPECTED. VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. && .HYDROLOGY... HYDROLOGY CONCERNS CONTINUE FOR NORTHERN PORTIONS OF THE FORECAST AREA...WITH STREAMS AND RIVERS STILL RUNNING HIGH. AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF NORTH CENTRAL MONTANA. IN PARTICULAR...THE MARIAS RIVER...BADGER CREEK...AND THE DEARBORN RIVER CONTINUE TO BE AT OR NEAR FLOOD STAGE. THE MISSOURI RIVER NEAR LANDUSKY MAY EXPERIENCE A RAPID RISE IN LEVEL DURING THE FEW DAYS AS WELL. ZUMPFE && .PRELIMINARY POINT TEMPS/POPS... GTF 44 70 46 70 / 30 40 20 20 CTB 44 70 47 68 / 20 40 20 30 HLN 46 70 47 71 / 50 40 30 30 BZN 40 68 41 68 / 40 50 30 30 WEY 35 60 35 60 / 40 40 40 30 DLN 40 66 41 66 / 50 50 30 30 HVR 46 75 50 74 / 20 30 30 30 LWT 44 68 45 69 / 40 40 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ZUMPFE LONG TERM...EMANUEL/WILLIAMSON DC AVIATION...ZELZER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 28, 5:59 AM MDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 559 AM MDT WED MAY 28 2008 MTZ009-010-012-014-044-046-048>051-291200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- 559 AM MDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS REMAIN IN EFFECT THROUGH THIS MORNING FOR PORTIONS OF NORTH CENTRAL AND CENTRAL MONTANA. SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND CENTRAL MONTANA THIS AFTERNOON THROUGH THIS EVENING. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS...WILL CONTINUE TO BE POSSIBLE OVER NORTH CENTRAL AND CENTRAL MONTANA THROUGH EARLY NEXT WEEK. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052>055-291200- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 559 AM MDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER SOUTHWEST MONTANA THIS AFTERNOON THROUGH THIS EVENING. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS...WILL CONTINUE TO BE POSSIBLE OVER SOUTHWEST MONTANA THROUGH EARLY NEXT WEEK. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011-013-045-047-291200- HILL-CHOUTEAU-LIBERTY-BLAINE- 559 AM MDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS...ARE POSSIBLE OVER NORTH CENTRAL AND CENTRAL MONTANA THROUGH EARLY NEXT WEEK. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.